What Happens during an Opiate Overdose?

Unconscious young woman holding a man's hand

An opiate overdose will occur when people ingest more of the drug than their bodies can handle

Opiates are central nervous system (CNS) depressants that work by slowing down brain activity. They bind to brain receptors to block pain messages from traveling back-and-forth between cells. In doing so, users are less sensitive to pain and other sensations that the brain manages. While this is useful for serious problems, large amounts of opiates can slow down brain activity so much that the brain and entire body endure problems, permanent injury such as brain damage and even death. If you or a loved one is taking a prescription opiate, know the signs of overdose so you can act appropriately if one occurs.

When Does an Opiate Overdose Occur?

An opiate overdose will occur when people ingest more of the drug than their bodies can handle. Under the correct dosage, people can metabolize a drug fast enough to experience medicinal properties while avoiding harm. However, people can experience overdose if they take large amounts of an opiate, multiple opiates or other CNS depressants together or a single opiate too frequently. In addition, some people are sensitive to opiates’ effects. They may have an unknown condition or allergy that reacts poorly with the drug, which can cause an unexpected, life-threatening overdose.

During an opiate overdose, a user’s brain activity will slow down and cause symptoms of disorientation, confusion, drowsiness or sleepiness. Because of the drug’s already relaxing and sleep-inducing effects, users may have difficulty or only a short amount of time to realize they have taken too much. During overdose, the brain and body will slow down, and some systems will even shut down if the overdose was severe.

Signs of Overdose

During an opiate overdose people may experience any of the following symptoms:

  • Respiratory difficulties, shallow and labored breathing or a respiration rate of less than 12 breaths per minute
  • Impaired cognitive abilities, seeming confused or disoriented
  • Wanting to be left alone to fall asleep or pass out
  • Drowsiness or dizziness
  • Unconsciousness
  • Lacking motor skills, moving slowly (if at all) and stumbling
  • Slurred speech
  • Nausea and uncontrolled vomiting
  • Pinpoint pupils
  • Dramatic shifts in mood, seeming in despair or suicidal
  • Slowed heart rate, cardiac arrest
  • Seizures and convulsions

No matter how minor a symptom may seem, someone under duress while using opiates needs immediate medical attention.

How to Handle an Opiate Overdose

If you or anyone around you is overdosing on opiates, call 911 immediately. This could prevent irreversible health damage, worsening symptoms and even death.

If you wonder who can treat an opiate overdose, please call our toll-free helpline now. Our admissions coordinators are available 24 hours a day at a toll-free helpline to assist you and/or your loved ones into recovery. Whatever information, services and assistance you need regarding overdose, we can help, and even connect you with the resources that are right for you. A recovery professional is waiting for your call right now, so reach out for help as soon as possible.